Minnesota, 2002

Winter Storm in Minnesota, March 8, 2002

March 8, 2002 · NWS ARX · 2 events in 2 counties and zones

Freezing rain produced a glaze of ice, causing hazardous driving conditions. The freezing rain was also accompanied by thunder and lightning at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Freezing rain produced a glaze of ice, causing hazardous driving conditions. The freezing rain was also accompanied by thunder and lightning at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 8, 3:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 8, 3:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CST FRI MAR 8 2002

MAIN CONCERNS WILL BE ICING POTENTIAL TONIGHT AND WIND/SNOW
SATURDAY.

SURFACE FRONT STATIONARY TO OUR SOUTH KMSN-KMCI LINE WITH 0.75 INCH
PRECIPITABLE WATER IN PLACE IN WARM SECTOR.  MOIST SOUTHERLY
FLOW 20-25KTS IN THIS SECTOR TOO. PRESSURE FALLS OF 5MB/3HR ARE
OCCURRING IN KS AS LOW IS NOW EJECTING FROM SERN CO. LIGHT ECHOES
BEGINNING TO SHOW UP IN IA NOW...THIS TREND WILL CONTINUE.
SURFACE TEMPERATURES HAVE ONLY GONE UP 1F MOST AREAS THAT ARE NEAR
32F. WARM AIR ALOFT IS IN PLACE >3C OVER THE ENTIRE AREA SO THE
PRECIPITATION TYPE IS FZRA FOR SFC TEMPS 32F OR LESS RIGHT NOW. RA
OTHERWISE.

12Z ETA/AVN ONLY DIFFERENT IN THE DETAILS REALLY. NOT REAL
IMPRESSED WITH THE SFC PRESSURE HANDLING IN THE MODELS.  THIS
STORM WILL LIKELY BE STRONGER THAN ALL THE SOLUTIONS. LOST BALLOONS
OUT WEST GAVE A BAD MODEL INITIALIZATION ON THE UPPER JET. WILL TAKE
A SLOW TIMING WITH THIS DEVELOPING STORM.

TONIGHT AS LOW EJECTS...SOUTHERLY LOW-LEVEL FLOW WILL AGAIN INITIATE
ELEVATED CONVECTION NORTH OF THE FRONT AND WIDESPREAD
PRECIPITATION. THE INSTABILITY ALOFT IS MINUS 2-3C LIFTED INDEX WITH
COPIOUS MOISTURE AND CONVERGENT LOW-LEVEL JET.  290K MOISTURE FLUX
CONVERGENCE IS GOOD THIS EVENING TOO. THE SYNOPTIC FORCING IS QUITE
STRONG AS WELL WITH QG CONVERGENCE IN ALL THE LAYERS. TEMPERATURE
STRUCTURE CONTINUES FZRA WHERE SFC TEMPERATURES REMAIN BELOW 32F.
EXPECT THE SOUTHERLY FLOW TO WARM WI SURFACE TEMPERATURES OVERNIGHT
WHICH MEANS THE CLARK-TAYLOR AREA COULD SEE SOME RAIN IN THE MIDDLE
OF THE NIGHT.  I WONT ADDRESS THIS SPECIFICALLY IN THE ZONES. THIS
WILL BE AFTER A PERIOD OF FREEZING RAIN HOWEVER. SERN MN THROUGH
BLACK RIVER FALLS WILL HAVE BEST CHANCE OF SEEING A GOOD PORTION OF
THE 1.00 QPF FROM THE MODELS COME DOWN AS FZRA.  THIS MEANS 0.25 TO
0.75 ICE ACCUMULATIONS ARE NOT OUTRAGEOUS. SOUTH OF CHARLES CITY TO
WI RAPIDS LINE WILL SEE ALL RAIN. SLEET AND SMALL HAIL FROM THE
THUNDERSTORMS IS ALSO POSSIBLE AREAWIDE.

THE COLD AIR WILL MOVE EAST AND CHANGE EVERYTHING TO SNOW LATE
TONIGHT WEST OF THE MISSISSIPPI RIVER. THE DEFORMATION BAND OF THE
STORM WILL BE QUITE CLOSE TO KRST AREA AND NORTH CENTRAL WI TO GIVE
HIGHEST ACCUMULATION THERE IN THE 2-4 INCH RANGE.  LESS ELSEWHERE AS
THE STORM SHIFTS EAST AND DAYTIME TEMPERATURE FALL. THEN...
SUBSIDENCE...GOOD BOUNDARY LAYER LAPSE RATES...STRONG SURFACE
PRESSURE GRADIENTS YIELD A WINDY AFTERNOON WITH GUSTS TO 50 MPH. WILL
WRAP WIND ADVISORY IN THE NW PART OF FORECAST AREA INTO WINTER STORM
WARNING WITH SOME BLOWING POSSIBLE THERE. FELT WITH SNOW AND ICING
AND PREEXISTING WIND ADVISORY THAT WINTER STORM WARNING WAS MORE
APPROPRIATE THAN ICE STORM WARNING. WILL KEEP CURRENT WIND ADVISORY
SOUTH OF WARNING AREA FOR SATURDAY.

WEATHER CALMS DOWN SATURDAY NIGHT WITH TEMPERATURES GETTING QUITE
COOL...0 TO 10F. ANOTHER WEATHER SYSTEM IN SUNDAY NIGHT AND MONDAY
IS OVERPLAYED BY AVN SO HAVE GONE WITH DRIER ETA FORECAST AND DRY
SWRLY FLOW WARMING.  THEN...ROLLER COASTER CONTINUES NEXT WEEK.
MAV/MEX GUIDANCE STILL SEEMS TOO WARM FOR 850MB TEMPERATURES -2 TO
4C. SNOW/RAIN CHANCES ALMOST EVERY DAY.

.LSE...WIND ADVISORY...SATURDAY SOUTH OF KCCY-KLSE-KISW LINE.
       MNZ096-IAZ009>011-018-019-IAZ029-030-WIZ041>044-WIZ053>
       055-061.
       WINTER STORM WARNING THROUGH SATURDAY N OF KCCY-KLSE-KISW
       LINE.
       IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034

BAUMGARDT

In the hours before

Special weather statement, Mar 8, 3:33 PM CST, 3 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CST FRI MAR 8 2002

HAZARD - FREEZING RAIN...SLEET...SNOW...A FEW THUNDERSTORMS...AND
STRONG WINDS.

TIMING - TONIGHT THROUGH SATURDAY.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - ANOTHER STRONG LATE WINTER STORM SYSTEM IN SOUTHEAST
COLORADO WAS TAKING AIM AT THE REGION LATE THIS AFTERNOON. A
STATIONARY FRONT EXTENDED FROM SOUTHEAST WISCONSIN TO SOUTH
CENTRAL KANSAS. THE LOW WILL TRACK EAST THIS EVENING...THEN MOVE
NORTHEAST ALONG THE FRONT LATER TONIGHT AND SATURDAY. WARM AND
VERY MOIST AIR WILL ONCE AGAIN BE PULLED NORTH AHEAD OF THE LOW.
COOLER AIR NEAR THE SURFACE WILL REMAIN OVER MUCH OF THE AREA NORTH
OF THE STATIONARY FRONT. THE WARM...MOIST AIR BEING LIFTED OVER THE
FRONT AHEAD OF THE LOW WILL ONCE AGAIN RESULT IN A WINTRY MIX OF
PRECIPITATION...AND THE THREAT FOR MORE THUNDERSTORMS. FREEZING RAIN
IS EXPECTED NORTHWEST OF A LINE FROM CHARLES CITY TO WINONA TO BLACK
RIVER FALLS TONIGHT...ESPECIALLY OVER THE HIGHER TERRAIN AREAS. A
WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS TONIGHT AND
SATURDAY. SOUTHEAST OF THAT LINE...MAINLY RAIN IS EXPECTED...ALONG
WITH A FEW THUNDERSTORMS. AS THE STORM TRACKS ACROSS THE AREA LATER
TONIGHT AND SATURDAY...A TIGHT PRESSURE GRADIENT AND COLDER AIR WILL
SPREAD ACROSS THE AREA. THE MIXED PRECIPITATION WILL CHANGE OVER TO
ALL SNOW BEFORE ENDING ON SATURDAY. AS THE LOW PASSES...WINDS WILL
BECOME VERY STRONG ACROSS THE AREA ON SATURDAY. WINDS OF 25 TO 35 MPH
ARE EXPECTED...WITH GUSTS UP AROUND 50 MPH POSSIBLE. A WIND ADVISORY
HAS BEEN ISSUED FOR THE ENTIRE AREA FOR SATURDAY.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED...AS
ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO BE BELOW SEVERE
LIMITS.  HOWEVER...REPORTS OF ICING TONIGHT...AND STRONG WINDS
ON SATURDAY WOULD BE APPRECIATED IF OBSERVED.

FURTHER DETAILS ON THE WINTER STORM WARNING FOR TONIGHT THROUGH
SATURDAY...AND THE WIND ADVISORY FOR SATURDAY CAN BE FOUND IN WEATHER
STATEMENTS ISSUED BY THE LA CROSSE NATIONAL WEATHER SERVICE OFFICE.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
March 8, 7:00 PM CST to 11:00 PM CST
Where
Dodge forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
March 8, 7:00 PM CST to 11:00 PM CST
Where
Wabasha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280608, 5280609.